NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, November 26, 2014
Pharmacy and Medications
Tapering off prednisone
I have tried twice before to taper off prednisone and had to go back on it again. This time I am doing much better and have been totally off it for 2 weeks now. The past few days I have been getting the chills and I don’t have a fever. I am also anemic for which I take iron pills and have rheumatoid arthritis. My last blood test (July 16) my hemoglobin was normal. I am wondering whether the chills could be related to stopping the Prednisone. I was on 2.5mg per day for 2 months. I feel great other then the chills. What are the signs of Prednisone withdrawal? Is chills with no fever one of them?
Prednisone is a type of medicine called a glucocorticoid. These medicines have multiple actions in the body and are used to treat many inflammatory and autoimmune conditions including rheumatoid arthritis. The body makes its own glucocorticoid called cortisol in the adrenal gland. Under normal conditions small amounts of cortisol are released on a daily cycle to help the body deal with normal activities. Large amounts are also released in response to injury and other stressors like surgery. The normal cortisol levels in the body are not adequate for the treatment of inflammatory diseases so medications are used.
When prednisone is used for extended periods, the body stops making cortisol. The body system for production and control of cortisol is suppressed and may actually atrophy. It can be dangerous to stop taking prednisone abruptly so must be stopped by slowly reducing the dose (tapering). The rate at which the prednisone can be tapered will depend on the dose and duration of use. A typical taper protocol aims to decreases dosage by 2.5 to 5 mg prednisone every 3 to 7 days until a dosage of 5 mg of prednisone is reached. Five milligrams of prednisone is roughly equivalent to the total normal daily release of Cortisol. The idea is that the slow reduction will allow the body to take over normal daily Cortisol production. However, even with a slow taper it may take some patients several months to a year or longer for the body to make sufficient cortisol to respond the stress associated with injury, surgery and other illnesses.
Common signs and symptoms of too rapid tapering of prednisone and other glucocorticoids include:
- muscle pain
- joint pain
- shortness of breath
- low blood pressure
- weight loss
- and low blood sugar.
Chills are not something we would typically expect, but could indicate you have some sort of infection. It is important to continue to watch for fever if the chills continue. Experiencing chills may also be the effect of other medications or other conditions such as thyroid disorder.
This response was prepared by Matt Brown, a PharmD student at the University of Cincinnati College of Pharmacy
Robert James Goetz, PharmD, DABAT
Assistant Professor of Pharmacy Practice
College of Medicine
University of Cincinnati